Texas, 2004

Hail in Texas, March 14, 2004

March 14, 2004 · NWS MAF · 2 events in 2 counties and zones

Thunderstorms developed in the vicinity of the Davis Mountains and the Big Bend during the afternoon of the 14th. These storms resulted in hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed in the vicinity of the Davis Mountains and the Big Bend during the afternoon of the 14th. These storms resulted in hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 11:07 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 14, 11:07 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 AM CST SUN MAR 14 2004

.UPDATE...
COLD FRONT CONTINUES TO SLICE SOUTH ACROSS THE AREA AROUND 20 KT.
EXPECT FRONT WILL SLOW...BUT CONTINUE TO THE MOUNTAINS AND THROUGH
THE BIG BEND REGION THIS AFTERNOON AS SURFACE PRESSURE RISES STILL
NEAR 1MB/HR BEHIND IT.  ALOFT...A SHEAR AXIS RESIDING SOUTHWEST/
NORTHEAST ACROSS THE AREA...WHICH IN PART RESPONSIBLE FOR SHRA/TSRA
ALONG THE PECOS RIVER...AND EARLIER CONVECTION OVER THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  CUTOFF LOW CONTINUES
TO DIG SOUTH/SOUTHEAST ALONG THE BAJA PENINSULA.

THINK SHRA/TSRA WILL CONTINUE TO DEVELOP BEHIND THE FRONTAL BOUNDARY
AS ISENTROPIC UPGLIDE PERSISTS OVER THE CENTRAL AND SOUTHERN CWA
INTO THE EVENING.  SINCE LOCATIONS FROM THE GUADALUPE MOUNTAINS TO
THE DAVIS MOUNTAINS AND SOUTH THROUGH THE BIG BEND RECEIVING GOOD
INSOLATION...SOME OF THE STORMS THIS AFTERNOON THERE COULD PRODUCE
LARGE HAIL FROM INCREASED INSTABILITY AND FROM WEAK MID LEVEL LIFT
FROM SHEAR AXIS.  DOWNGLIDE IS BECOMING MORE PREVALENT OVER THE NORTH
AND NORTHEAST ZONES WHICH APPEARS TO BE DISSIPATING ACTIVITY OVER
THESE AREAS.  AS FRONT PROGRESSES FURTHER SOUTH THOUGH...EXPECT
DOWNGLIDE TO TAKE OVER ACROSS MUCH OF THE PERMIAN BASIN.

LOWERED AFTERNOON HIGHS A LITTLE OVER THE NORTHEAST THIRD OF THE
CWA...AND RAISED TEMPS ACROSS THE SOUTHWEST THIRD.  TWEAKED
WINDS...AND WILL SEND AN UPDATE SHORTLY.  AKL

.PREVIOUS DISCUSSION...
A COLD FRONT IS APPROACHING THE NORTHERN ZONES ATTM...AND IS POISED
TO SWEEP SOUTH ACROSS MOST OF THE CWA TODAY. RADAR TRENDS SHOW WEAK
CONVECTION INCREASING IN TWO AREAS...FROM KTCC SOUTH TO KATS IN
EASTERN NEW MEXICO...AND FROM KLBB EAST INTO WESTERN NORTH TEXAS.
SATELLITE TRENDS ALSO SHOW LOW CLOUDS/FOG ON IN THE INCREASE ACROSS
THE EASTERN QUARTER OF THE FA.

THE SYNOPTIC SCALE FLOW IS DOMINATED BY TWO FEATURES...THE UPPER LOW
THAT CONTINUES TO DIG SOUTH AND IS NOW LOCATED OVER BAJA AND BROAD
CYCLICALLY CURVED FLOW IN THE NORTHERN STREAM OVER THE CENTRAL/
NORTHERN PLAINS. SURFACE ANALYSIS SHOWS SLIGHTLY BETTER LOW LEVEL
MOISTURE THAN PROGGED BY THE MESOSCALE MODELS JUST EAST OF THE AREA.
FORCING/LIFT FOR CURRENT CONVECTION SEEMS TO BE RELATED TO WEAK POST
FRONTAL UPGLIDE THAT IS LIKELY AIDED BY RIPPLES IN THE MID LEVEL
FLOW ASSOCIATED WITH ELONGATED LARGE SCALE TROUGH/SHEAR AXIS
EXTENDING FROM BAJA LOW NORTHEASTWARD TO THE MIDWEST TROUGH. THE
JAYTON PROFILER SHOWS EVIDENCE OF SOME SORT OF WEAK MID LEVEL
WAVE/DEFORMATION ZONE PASSAGE. THE CONVECTIVE/QPF SCHEMES IN THE
MESOETA SEEM TO HAVE A GOOD HANDLE ON THE CURRENT ACTIVITY.

GRIDDED POPS FOR TODAY ARE BIMODAL EARLY...WITH SCATTERED SHOWERS/
THUNDER OVER THE NORTHWEST BEFORE NOON WHERE DPVA APPEARS TO BE BEST
AHEAD OF POOR-DEFINED SHEAR AXIS. SLIGHT CHANCE ACROSS THE NORTHEAST
WILL ACCOUNT FOR ACTIVITY NOW MOVING ACROSS THE SOUTH PLAINS IN POST
FRONTAL UPGLIDE. BY AFTERNOON THE FOCUS FOR CONVECTION WILL SHIFT TO
THE LOWER TRANS PECOS AND THE BIG BEND...WHERE THE BEST INSTABILITY
AND LOW LEVEL FOCUS WILL RESIDE ALONG THE BOUNDARY. OTHERWISE CLOUDS
COVER WILL LIKELY REMAIN WIDESPREAD ACROSS FA TODAY WITH TEMPS NEAR
60 IN THE CENTRAL BASIN.

.LONG TERM...
OVERALL COMING WEEK LOOKS WARMER AND DRIER.  MONDAY BEGINS WITH BROAD
TROUGH EAST OF AREA EXTENDING DOWN INTO MEXICO WITH A HIGH PRESSURE
RIDGE OVER THE WEST COAST.  RIDGE HOLDS TOUGH OVER WEST COAST AND
BUILDS INTO AREA THROUGH THE WEEK.  SPC HAS CWA AND SURROUND AREAS IN
GENERAL THUNDERSTORMS DAY 2/MONDAY... BUT HAVE NOT ADDED ANY POPS.
GFS GUIDANCE CARRIES LOW POPS (CLIMATOLOGY) ALL WEEK WITH HIGHS IN
THE 70S MON THRU SAT.

THERE IS A DIFFERENCE IN HOW MODELS HANDLE NEXT COUPLE OF FRONTAL
BOUNDARIES.  ETA BRINGS A FRONT DOWN INTO THE NORTHERN CWA LATE
MONDAY PUSHING IT WELL INTO AREA BY SUNRISE TUESDAY... HOWEVER RETURN
TO SOUTHERLY WINDS QUICKLY PUSH THE BOUNDARY NORTH DURING THE
AFTERNOON.  ON THE OTHER HAND AVN KEEPS NORTHERLY WINDS THROUGH THE
DAY WITH A REINFORCING FRONT ON WEDNESDAY.  HAVE GONE MORE WITH ETA
REGARDING WIND FIELD.

ETA... MESO ETA... AND AVN ALL DEVELOP LIGHT PRECIP ALONG FRONTAL
BOUNDARY EARLY TUESDAY MORNING (WITH MUCH HEAVIER PRECIP TO THE EAST
OF CWA).  CURRENTLY HAVE ISOLATED THUNDERSTORMS BEFORE 12Z TUES IN
THE NORTHEAST.  HAVE EXPANDED THESE ACROSS THE EASTERN PERMIAN BASIN.
KEEPING REST OF FORECAST DRY.

GOOD 850 MOISTURE SOUTH MONDAY MORNING AND ANOTHER SURGE TUESDAY
MORNING ACROSS PERMIAN BASIN AND SE NEW MEXICO... COULD SEE LOW
CLOUDS DEVELOPING AND HAVE INCREASED CLOUD COVER.  AVN BRINGS NEAR 60
DEWPOINTS INTO THE SOUTHEAST LATE WEDNESDAY AND PUSHES 60+ DEWPOINTS
AS FAR WEST AS WINK THURSDAY... SO WILL HAVE PLENTY OF MOISTURE TO
WORK WITH IF LIFT BECOME AVAILABLE... WILL HAVE TO MONITOR FOR
DEVELOPMENT OF A DRYLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  46  73  49 /  10   0   0  10
CARLSBAD NM               61  43  78  45 /  30   0   0   0
DRYDEN TX                 66  51  77  53 /  20  30   0   0
FORT STOCKTON TX          63  49  77  51 /  20  20   0   0
GUADALUPE PASS TX         57  44  70  46 /  30   0   0   0
HOBBS NM                  58  44  71  43 /  20   0   0   0
MARFA TX                  61  39  70  40 /  20  20   0   0
MIDLAND INTL AIRPORT TX   59  47  74  47 /  20   0   0  10
ODESSA TX                 61  48  75  47 /  20   0   0  10
WINK TX                   62  45  79  47 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/72
Hazardous weather outlook, Mar 14, 4:17 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 AM CST SUN MAR 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
417 AM CST (317 AM MST) SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. THE MOST LIKELY AREAS TO EXPERIENCE
THUNDERSTORM ACTIVITY WILL BE FROM THE PLAINS OF SOUTHEAST NEW
MEXICO...SOUTH TO THE BIG BEND. ALTHOUGH THESE STORMS ARE EXPECTED
TO BE NON-SEVERE IN NATURE...DEADLY LIGHTNING...LOCALLY HEAVY
RAINFALL...AND SMALL HAIL WILL BE POSSIBLE.

IF HIGH RAINFALL RATES OCCUR TODAY IN AREAS SATURATED FROM RECENT
HEAVY RAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE. AREAS FROM
PRESIDIO SOUTHEAST ALONG THE RIO GRANDE RIVER INTO THE BIG BEND WILL
HAVE THE HIGHEST POTENTIAL FOR FLOODING.

AREAS OF FOG MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES ACROSS
PARTS OF THE AREA THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 241 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jeff Davis

When
March 14, 2:20 PM CST to 2:30 PM CST
Where
Jeff Davis County, 17 mi W of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.583, -104.167

Hail, Presidio

When
March 14, 2:30 PM CST to 3:21 PM CST
Where
Presidio County, 17 mi WNW of Marfa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.417, -104.283

A severe thunderstorm tracked southeast across northern Presidio County and resulted in large hail. Nickel size hail covered the ground along U.S. Highway 90 nineteen miles northwest of Marfa. Quarter size hail accumulated up to three inches deep over the highway just west of Marfa, and crews were required to clear the hail from the roadway. Dime to nickel size hail was also reported at a U.S. Border Patrol check point along U.S. Highway 67 south of Marfa. No damage reports were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387196, 5387195.